Illinois, 2023

Flooding in Illinois, March 1 to 16, 2023

March 1 to 16, 2023 · NWS PAH · 7 events in 6 counties and zones

Most of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Most of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands. Some flood-prone secondary roads along the rivers were flooded. March came in like a lion, with a large and intense storm system early in the month. Daily rounds of showers and storms with moderate to heavy rainfall occurred across the region. Rainfall totals were between 3 and 4.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 28, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1136 PM CST Tue Feb 28 2023

.UPDATE...
Issued at 1133 PM CST Tue Feb 28 2023

Updated aviation discussion for 06z TAFs.

UPDATE Issued at 538 PM CST Tue Feb 28 2023

Updated aviation discussion for 00z TAFs.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 209 PM CST Tue Feb 28 2023

Surface high pressure is situated across IN/OH providing us with
plenty of sunshine for this last day of Meteorological Winter. It
certainly doesn't feel like the last day of February with
temperatures in the upper 50s in the north to near 70 in our
southern counties.

An area of surface low pressure is located across northeast Wyoming
and will move east into the western Great Lakes on Wednesday. A cold
front will extend southwestward from it, and is expected to make
passage across our cwa during the afternoon and evening. Soundings
indicate the column quickly saturates in the low-mid levels
Wednesday afternoon and evening. Best forcing looks to remain well
north attached to the primary mid-level wave moving across the Great
Lakes. A secondary area of enhanced lift will be present south of
our region associated with some weak energy shuttling through the
southwest flow aloft ahead of the main upper low across the
southwest U.S.

Temperatures will be well above normal on Wednesday with highs
reaching the 70s. Low level moisture increases through the day, with
dewpoints rising through the 50s, and likely into the low 60s across
parts of southeast MO and west KY by late afternoon/early evening.
Soundings indicate a good amount of elevated instability, on the
order of 1000-1500 J/kg, developing by 21z. Models even suggest some
SBCAPE as well, but given the inversion present on soundings through
00z, it seems unlikely we get anything rooted to the surface.
Certainly a good chance at some rumbles of thunder and can't
completely rule out a strong storm as the front makes passage. Mid
level lapse rates are rather impressive around 21z but quickly wane
after 00z, same goes for the instability. Wind fields are decent but
nothing to write home about, and the strongest low-mid level winds
remain south of our region. SPC continues to highlight the lower
Mississippi Valley region for severe weather in their Day 2 outlook,
with the marginal coming right up to the KY/TN border. Wouldn't be
totally surprised to see the marginal inch a bit northward tomorrow,
but overall the parameter space certainly looks more favorable south
of us.

Some areas may not see much QPF through Wednesday night, but in
general highest amounts are currently expected across west Kentucky
where some 0.25" to 0.50" amounts are possible. The heaviest
totals through Wednesday night are expected to be well south of
us, along and south of Interstate 40.

.LONG TERM...(Thursday through Tuesday)
Issued at 209 PM CST Tue Feb 28 2023

The main weather feature this week is a rapidly deepening low
pressure system expected to bring hazardous conditions Thursday
afternoon through Friday. These hazards include: 1. heavy rainfall,
with localized flooding, 2. a few strong to severe storms, the
potential of which will vary based on positioning of the low
pressure center track, and 3. strong gradient wind gusts late
Thursday night through early Friday evening.

A deep upper low over the southern Four Corners region advances
eastward into North Texas late in the day Thursday. Low pressure
develops just ahead and rapidly deepens Thursday night as the upper
low catches up becoming nearly vertically stacked. The system moves
northeastward towards the Midwest through Friday, likely becoming
negatively tilted as it moves through or near the Quad State. Models
are in good agreement on rapid development of this system, with
pressure anomalies low enough to potentially challenge March records
in locations the center of the low passes, which is currently more
likely to be just northwest of the Quad State through Missouri and
Illinois. The GFS ensemble leans a little faster and Canadian a
little slower but the overall trend has been a slowing down,
shifting heavy rain and strong wind potential later in the forecast.

When it comes to rainfall, light rain may enter southern portions of
the Quad State by midday Thursday, with rain chances increasing from
the southwest during the afternoon. Moderate to heavy rain is
expected Thursday evening through Friday morning with decreasing
rain chances Friday afternoon as a dry slot is likely to be present
over portions of the forecast area. Rain exits around sunset Friday.
Most models and ensemble members produce 1.5-3 inches of rain for
the Thursday afternoon through Friday time frame when PWs reach 2-3
standard deviations above normal, a 5-10 year return interval. The
NBM has shifted the higher amounts northwestward from the KY/TN
border to SEMO as the models have shifted the low track in that
direction. However, localized higher amounts with thunderstorms and
training heavy rain is possible anywhere in the CWA. While the
deterministic Canadian run is an outlier with a swath of 5+ inches,
it is not unreasonable for smaller more localized areas to exceed 4
inches. However, the NAM provides an example of the low end
scenario, with only a half inch to an inch of rain as the heavy rain
is located closer to St. Louis. The potential for several inches of
rain, following possible heavy rain in portions of the Quad State
from Wednesday, results in a slight risk excessive rainfall outlook
for Day 3 (focused on Thursday evening-night) for the forecast area
and a moderate risk for far SE Missouri and the Purchase Area in
Western Kentucky.

The ensemble mean has continued to shift northwest over time for low
pressure center track, increasing the chances of strong to severe
storms as we stay in more of the warm sector. Potential locations
for development include the warm front lifting northward Thursday
night, development in the warm sector, and the cold front on Friday.
There will be plenty of moisture and adequate instability, but
severe potential will be limited in the swath of heavy stratiform
rain. A marginal risk of severe weather on Day 3 covers only
southern portions of the forecast area, with the higher risk further
south. If the low pressure track continues shifting northwest, the
severe potential is likely to increase.

With a very deep low pressure system nearby, gradient winds will be
a substantial hazard, and the next in our quite frequent series of
strong wind events early this year. Winds will be breezy Thursday
night as the low approaches, with strong winds on the southeast side
of the low during the day Friday as rain chances decrease with the
dry slot moving in. After substantially downshifting winds relative
to the remarkably robust NBM initialization to bring winds closer
towards the model mean but still towards the higher end of the model
spread, sustained winds of 25-35 mph with peak gusts to 45-55 mph
remain in the forecast during the day Friday. Winds remain breezy
Friday evening, becoming much lighter by the end of the night. Lows
Friday night have shifted to the low to mid 30s, higher than
previous forecast runs, again a result of the northwest shift in the
low pressure track.

Dry weather is expected for the weekend as high pressure moves
through the Midwest. Northwesterly winds Saturday shift to
southeasterly by Sunday night, with temperatures trending warmer
through the weekend into early next week. Upper-level ridging builds
in early next week but a surface low may develop bringing a chance
of rain by Tuesday, though models have a high spread for this
time frame keeping confidence low.

&&

.AVIATION...
Issued at 1133 PM CST Tue Feb 28 2023

LLWS with winds around 40 kts at 2kft AGL remains the main
concern through 09z Wed. At the sfc, light SE-S winds below 10
kts will continue. Otherwise, high clouds will increase in
coverage through the morning with S winds between 9-13 kts. A few
gusts near 20 kts are possible at KEVV & KOWB in the afternoon
where better mixing is likely in the boundary layer due to more
sun.

Confidence in seeing some convection continues to increase. Have
included PROB30 TS mention at KCGI, KPAH, & KOWB as a few storms
are possible between 21z Wed to 03z Thu. Brief MVFR cigs are also
possible with any storms. Otherwise, a wind shift to the NW will
occur towards the end of the TAF period as a cold front moves
through the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DW
SHORT TERM...SP
LONG TERM...ATL
AVIATION...DW
Hazardous weather outlook, Feb 28, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CST Tue Feb 28 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CST Tue Feb 28 2023 /335 PM EST Tue Feb 28 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are forecast Wednesday afternoon through Wednesday
night, then again Thursday afternoon through Friday morning. Heavy
rains will be the main hazard, particularly Thursday night, when
there is a heightened risk of flooding. It will also become very
windy with strong gusts late Thursday night through Friday.
Isolated damaging winds will be possible, especially with
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay tuned to the latest updates and forecasts for
this storm system later this week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Gallatin

When
March 1, 12:00 AM CST to March 12, 11:00 AM CST
Where
Gallatin County, Shawneetown to 1.55 mi SE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Franklin

When
March 4, 10:00 PM CST to March 8, 5:00 AM CST
Where
Franklin County, 3.2 mi ESE of Royalton to 2.7 mi NW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.851, -89.066

Flood, White

When
March 5, 3:00 AM CST to March 15, 3:00 PM CST
Where
White County, Carmi to 1.71 mi SE of Trumbull
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Flood, White

When
March 5, 4:00 PM CST to March 16, 11:00 AM CST
Where
White County, Maunie to 2.91 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Pulaski

When
March 5, 6:00 PM CST to March 14, 5:00 AM CST
Where
Pulaski County, Olmsted to 0.91 mi ESE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Flood, Alexander

When
March 5, 11:00 PM CST to March 14, 1:00 PM CST
Where
Alexander County, 1.49 mi N of Cairo to 2.19 mi NNE of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.021, -89.184

Flood, Jackson

When
March 5, 11:00 PM CST to March 11, 9:00 AM CST
Where
Jackson County, 0.91 mi SE of Murphysboro to 1.3 mi N of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.761, -89.319

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084820, 1084826, 1084830, 1084824, 1084821, 1084822, 1084829.